Alert archive / Wyoming / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 57, NWS Rapid City, SD

June 14, 2021Campbell County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 14, 2021, 6:10 PM MDT for Campbell County, Wyoming. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2021, 6:10 PM MDT (00:10 UTC)
Expired
Jun 14, 2021, 6:46 PM MDT
In force
36 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Campbell County, WY

The radar

The Rapid City radar (KUDX), 237 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:15 PM MDTHAIL 1.751 Nne Recluse, WY
Jun 14, 6:32 PM MDTHAIL 1.53 Nne Recluse, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1558 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

369 
WUUS53 KUNR 150010
SVRUNR
WYC005-150100-
/O.NEW.KUNR.SV.W.0057.210615T0010Z-210615T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
610 PM MDT Mon Jun 14 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  North central Campbell County in northeastern Wyoming...

* Until 700 PM MDT.

* At 610 PM MDT, a severe thunderstorm was located 3 miles northwest
  of Recluse, or 37 miles north of Gillette, moving east at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Recluse around 620 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4461 10567 4479 10592 4497 10572 4475 10544
TIME...MOT...LOC 0010Z 269DEG 14KT 4477 10576 

HAIL...1.50IN
WIND...60MPH
 
$$

Carstens
3 follow-up statements
530 
WWUS53 KUNR 150021
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
621 PM MDT Mon Jun 14 2021

WYC005-150100-
/O.CON.KUNR.SV.W.0057.000000T0000Z-210615T0100Z/
Campbell WY-
621 PM MDT Mon Jun 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTH CENTRAL CAMPBELL COUNTY...

At 620 PM MDT, a severe thunderstorm was located near Recluse, or 35
miles north of Gillette, moving east at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated. At 615 pm MDT quarter to golfball size 
         hail was reported 1 mile north northeast of Recluse.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of north
central Campbell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4461 10567 4479 10592 4497 10572 4475 10544
TIME...MOT...LOC 0020Z 269DEG 14KT 4477 10570 

HAIL...1.75IN
WIND...60MPH
 
$$

Carstens
224 
WWUS53 KUNR 150040
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
640 PM MDT Mon Jun 14 2021

WYC005-150100-
/O.CON.KUNR.SV.W.0057.000000T0000Z-210615T0100Z/
Campbell WY-
640 PM MDT Mon Jun 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTH CENTRAL CAMPBELL COUNTY...

At 640 PM MDT, a severe thunderstorm was located 5 miles northeast of
Recluse, or 35 miles north of Gillette, moving east at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Areas northeast of Recluse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4464 10566 4479 10579 4489 10569 4475 10544
TIME...MOT...LOC 0040Z 268DEG 12KT 4478 10561 

HAIL...1.00IN
WIND...<50MPH
 
$$

Carstens
795 
WWUS53 KUNR 150046
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
646 PM MDT Mon Jun 14 2021

WYC005-150056-
/O.CAN.KUNR.SV.W.0057.000000T0000Z-210615T0100Z/
Campbell WY-
646 PM MDT Mon Jun 14 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CAMPBELL COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 4464 10566 4479 10579 4489 10569 4475 10544
TIME...MOT...LOC 0044Z 269DEG 14KT 4478 10557 

$$

Carstens

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:24 PM MDT, 46 minutes earlier.

Area forecast discussion, Jun 14, 5:24 PM MDT, 46 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
524 PM MDT Mon Jun 14 2021

.DISCUSSION...(This Evening Through Monday)
Issued at 218 PM MDT Mon Jun 14 2021

Latest water vapor imagery depicts the upper ridge over the Rockies
with an embedded shortwave rounding the ridge in Wyoming. Visible
satellite shows some CU building over the northern Hills and over
the Bighorns. At the surface, there is a developing lee trough over
central Wyoming with high pressure over the Dakotas. Temperatures at
1 PM range from low 80s in the Hills to the low 90s over the plains.
Winds are easterly to southeasterly at 5 to 15 mph.

The wave over WY will cross the area this afternoon and evening,
bringing isolated chances of thunderstorms, with a few strong to
severe storms possible. Forcing looks to be weak, but could see some
high-based storms similiar to yesterday. Temperatures will remain
mild overnight, with lows only falling into the 60s.

Upper ridge axis remains over the area on Tuesday, with dry
conditions expected. Temperatures will rise into the 90s and lower
100s. Breezy southeast winds are expected across the SD plains,
especially across northwest SD. Ridge axis shifts a bit east on
Wednesday with a surface cold front sliding into the area, bringing
some breezy northerly winds to the SD plains. High temperatures will
range from the upper 80s across northeast WY and northwest SD, to
around 100 degrees in south central SD, with dry conditions
continuing.

The upper ridge over the area begins to break down later in the
week, leading to more zonal flow across the Northern Plains. This
will bring some relief from the heat, as highs will generally be in
the 80s for Thursday through Sunday. Precipitation chances increase
for the weekend as a short-wave trough digs into the area from
Canada, pushing through some weak shortwaves.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 523 PM MDT Mon Jun 14 2021

VFR conditions expected through the period. Isolated tstms are
expected over northeastern WY and the Black Hills this evening,
with gusty winds possible.

&&

.FIRE WEATHER...
Issued at 218 PM MDT Mon Jun 14 2021

Hot and dry conditions are expected again on Tuesday. Winds will be
from the south before shifting southwest in the afternoon. Models
are suggesting winds of 10 to 20 mph with gusts of 30 mph. Those
wind speeds combined with the low humidty will warrant a fire
weather watch from 10 AM to 10 PM on Tuesday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...Fire Weather Watch from Tuesday morning through Tuesday evening
     for WYZ314>317.

&&

DISCUSSION...MLS
AVIATION...13
FIRE WEATHER...MLS
Hazardous weather outlook, Jun 14, 4:44 AM MDT, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
444 AM MDT Mon Jun 14 2021

SDZ012-024>031-041-042-044-072>074-WYZ054>058-071-151300-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Bennett-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
444 AM MDT Mon Jun 14 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms later this
afternoon and evening with large hail and damaging winds possible.

Elevated fire weather conditions are expected this afternoon over
northeast Wyoming where gusty southeast winds will combine with
minimum relative humidities in the upper teens to mid 20s.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High temperatures Tuesday afternoon will be in the 90s to 103.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-013-014-032-043-046-047-049-151300-
Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson-
Mellette-Todd-Tripp-
444 AM MDT Mon Jun 14 2021 /544 AM CDT Mon Jun 14 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible tonight, but organized severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

High temperatures Tuesday afternoon will be in the 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 14, 5:54 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             18 W DWTN GILLETTE      44.24N 105.85W
06/14/2021  E1.00 INCH       CAMPBELL           WY   PUBLIC

&&

CALDERON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 6:30 PM MDTSpecial Weather StatementUNRCampbell30 min
Jun 14, 7:46 PM MDTSpecial Weather StatementUNRCampbell29 min
Jun 14, 9:51 PM MDTSpecial Weather StatementUNRWeston39 min
Jun 14, 10:23 PM MDTSevere Thunderstorm WarningUNRWeston37 min
Jun 14, 11:01 PM MDTSevere Thunderstorm WarningUNRWeston44 min
Jun 14, 11:45 PM MDTSevere Thunderstorm WarningUNRWeston32 min
Jun 15, 2:33 AM MDTRed Flag WarningUNRCampbell, Crook, Weston19 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.